Expert Answers Factual Answers to Your Sexual Health Questions

anonymous on August 29, 2011

I have bipolar disorder and the medication erases my sexual desire. How can I get it back?

I am a 35-year-old woman in a very fulfilling and loving relationship. I have bipolar disorder and take several medications daily. But these drugs have erased any sexual desire, decreased the feeling of sexual stimulation and made achieving an orgasm a task rather than a pleasure. I don’t think decreasing my dosage is a good idea, but how do I get around this lousy side effect? I don’t want a sexless life!

answered by
Annette Fuglsang Owens, MD, PhD on August 29, 2011

Thanks far sharing your concern. I can certainly understand your frustration, and I’ll do my best to help.

First, I’m glad that you’re considering other options to help your sexual response without discontinuing your medication for bipolar disorder. As you know, without treatment, bipolar disorder can lead to suicidal thoughts or actions and potentially harmful manic behavior.

That said, if you’re having a hard time feeling passionate...

As a first step, I would encourage you to speak with your doctor about whether there’s a possibility of adjusting and/or changing one or more of your medications. Sometimes a tweak to the type or dosage of a medication can make a difference without noticeably affecting the effectiveness of drug therapy. Or, you may be able to change the timing of when you take the medicine, trying to minimize the side effects at the times when you want to be sexual. But again, don’t attempt to experiment on your own…consult your doctor to find what changes, if any, can be made to your drug regimen.

What does medication have to do with it? Some medications that are often prescribed for bipolar disorder are known for decreasing sexual interest. These types of medications are called selective serotonin reuptake inhibitors (SSRIs). Researchers are still trying to figure out exactly why SSRIs can negatively impact sexual response, and what to do about it.

What we do know so far is thatsome research trials showed improvement in sexual response after participants started taking an additional drug and/or changed their dosage of SSRIs. Your doctor or psychiatrist can work with you on this…indeed, many doctors acknowledge that finding the right dose and mix of medication(s) for each patient over time is more of an art than a science.

You said reaching orgasm has become difficult for you. You might want to consider including a vibrator in your loveplay, since it can give you a more intense genital stimulation than manual or penile stimulation can. And you could try applying a topical, natural oil called Zestra which has been shown ⎼ in randomized, controlled studies ⎼ to improve women’s desire and arousal

Also, keep up with your regular physical exams. Whileyourlack of sexual desire may stem from your treatment for bipolar disorder, it’s also possible that there’s something else going on. Medical conditions like diabetes, heart disease and/or hormone fluctuations can all contribute to a low sex drive.

Related info:

Annette Fuglsang Owens, MD, PhD

Dr. Owens is an AASECT-certified sexuality counselor. Her areas of expertise include the medical aspects of human sexuality and sexual problems, as well as the impact of STDs ⎼ and other diseases, illnesses and disabilities ⎼ on sexuality. Dr. Owens was educated at the University of Copenhagen in Denmark.

Related Q&A's

My libido is lower than normal…what gives?
What can I take for a low libido?
Why isn’t my husband ever interested in sex?